Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 87, NWS Goodland, KS

June 9, 2003Decatur County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 9, 2003, 4:29 PM CDT for Decatur County, Kansas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2003, 4:29 PM CDT (21:29 UTC)
Expired
Jun 9, 2003, 5:30 PM CDT
In force
61 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Decatur County, KS

The radar

The Goodland radar (KGLD), 108 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.5 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2003-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 343 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2003-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
343 J/kg
Mixed-layer CIN
-293 J/kg
Mixed-layer LCL
1527 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

636 
WUUS53 KGLD 092129
SVRGLD
KSC039-092230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
429 PM CDT MON JUN 9 2003

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DECATUR COUNTY IN NORTHWEST KANSAS

* UNTIL 530 PM CDT

* AT 429 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES WEST OF LEOVILLE...OR ABOUT 16 MILES
  SOUTH OF OBERLIN...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LEOVILLE AT 445 PM CDT
  DRESDEN AT 450 PM CDT
  JENNINGS AT 505 PM CDT

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

LAT...LON 3971 10072 3956 10070 3957 10018 3984 10020

KILLINGSWORTH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:30 PM CDT, 59 minutes earlier.

Area forecast discussion, Jun 9, 3:30 PM CDT, 59 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
230 PM MDT MON JUN 9 2003

CHALLENGES ARE TIMING AND AMOUNT OF PRECIPITATION THIS EVENING AND
TONIGHT AND PRECIPITATION CHANCES THROUGHOUT THE PERIOD.

LOTS OF MOIST AIR FLOWING NORTH THROUGH THE PLAINS STATES. THE
AFTERNOON DRYLINE IS FORMING NEAR THE KS AND CO BORDER AND IS
EXPECTED TO HEAD EAST SHORTLY AS A SHORTWAVE (NOW EVIDENT OVER CEN
CO MOUNTAINS) APPROACHES. THE COLD FRONT WHICH WILL MOVE SOUTH
ACROSS MY AREA TONIGHT IS EVIDENT GENERALLY WEST TO EAST ACROSS CEN
WY.

GLD DEWPOINT DROPPING NOW AND THE WIND IS SHIFTING SLOWLY TO THE
WEST. SO IT APPEARS THE DRYLINE HAS STARTED TO MOVE. THUNDERSTORMS
SHOULD BEGIN INITIATING WITH A FEW HOURS ON OR NEAR THE DRYLINE.
THIS EVENING IT WILL MOVE SLOWLY EAST AND BEGIN DISSIPATING NEAR A
MCCOOK TO HILL CITY AREA. THE MOIST AIR WILL RETURN TO MOST OF THE
AREA FROM THE NORTH BEHIND THE FRONT AS IT MOVES SOUTH ACROSS THE
AREA BETWEEN MIDNIGHT AND DAWN. AS RESULT HAVE BASICALLY TWO
PRECIPITATION EVENTS TONIGHT. FIRST IS TRIGGERED BY THE DRYLINE AS
IT MOVES EAST AND HAVE DENOTED SLIGHT CHANCE IN CO WITH SCATTERED
POPS INCREASING AS THE TRIGGER MOVES INTO RICHER/MORE MOIST AIR EAST
OF COLBY. CAPES OF 2000 TO 3000 JOULES EXPECTED THERE EARLY. STILL
MOST OF THE DYNAMICS ARE FROM CEN NEB NORTH SO EVEN THOUGH A SEVERE
ARE POSSIBLE HERE...DO NOT SEE A MAJOR OUTBREAK.

AFTER MIDNIGHT THE SECOND EVENT BEGINS WITH THE COLD FRONT AS THE
PRECIPITATION TRIGGER. IT APPEARS TO HAVE EVEN LESS UPPER SUPPORT
THAN THE DRYLINE AND OBVIOUSLY LESS THERMAL SUPPORT. SO AGAIN
SCATTERED SHOWERS (WITH THE EMPHASIS HERE) AND A FEW THUNDERSTORMS
WILL OCCUR ALONG AND BEHIND THE FRONT.

MOSTLY CLOUDY TUE WITH TEMPERATURES ABOUT 5 T0 10 DEGREES COOLER
THAN TODAY (HIGHS IN THE 80S) WITH MOSTLY CLOUDY CONDITIONS. MOST OF
THE PRECIPITATION SHOULD BE OVER BY MORNING BUT A FEW SHOWERS MAY
HANGOVER AN HOUR OR SO IN THE SOUTH. BY LATE AFTERNOON A FEW
THUNDERSTORMS ARE AGAIN POSSIBLE IN FAR EAST CO LATE AND THESE WILL
MOVE INTO NW KS DURING THE EVENING BEFORE DISSIPATING. THE CAUSAL
SHORTWAVE LOOKS PRETTY WEAK WITH DYNAMICS AGAIN FAR TO THE NORTH IN
NEB. WILL GO SLIGHT CHANCE FOR MOST OF THE AREA WITH 30 PERCENT
CHANCE NORTH OF INTERSTATE 70.

THE BEST CHANCE FOR PRECIPITATION APPEARS TO BE WED NIGHT INTO THU.
A STRONG SHORTWAVE APPROACHES FROM THE SOUTHWEST AS THE ZONAL FLOW
BECOMES SOUTHWEST. THIS SHORTWAVE IS BUCKING THE BUILDING RIDGE AND
APPEARS TO TAKE 24 HOURS OR MORE TO MOVE ACROSS THE AREA. SO MORE
EXTENSIVE/SUBSTANSIVE RAIN CHANCES LOOK LIKELY FOR WED NIGHT INTO
THU NIGHT.

IN THE EXTENDED AT THIS TIME THIS SHORTWAVE...STRENGTHENED AND
RETROGRADED BY OTHERS...LOOKS TO SLOW FURTHER UNDER THE RIDGE. THIS
ALMOST DEVELOPS WHAT COULD BE CALLED A SIMPLE BLOCK. THE RESULT
WOULD BE SCATTERED RAIN CHANCES THROUGHOUT THE EXTENDED WITH LOTS OF
CLOUDS AND TEMPERATURES AT OR SLIGHTLY BELOW NORMAL.

.GLD...NONE.

RJC
Hazardous weather outlook, Jun 9, 11:30 AM CDT, 4 hours 59 minutes before
FLUS43 KGLD 091629
HWOGLD
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1030 AM MDT MON JUN 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND EVENING

A DRYLINE WILL BEGIN TO PUSH ACROSS THE TRI STATE AREA THIS
AFTERNOON...PROVIDING THE FOCUS FOR A FEW THUNDERSTORMS THIS
AFTERNOON AND EVENING. THE AIRMASS AHEAD OF THIS DRYLINE WILL BE
VERY UNSTABLE AS SURFACE TEMPERATURES CLIMB INTO THE LOWER 90S AND
DEWPOINTS WILL BE IN THE UPPER 50S AND LOW 60S. STORMS THAT FORM
WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.  AN
ISOLATED TORNADO MAY ALSO BE POSSIBLE ACROSS THE EXTREME EASTERN
PORTIONS OF THE TRI STATE AREA AS WIND PROFILES ARE MORE FAVORABLE
ACROSS THIS AREA. THE GREATEST RISK FOR SEVERE WEATHER WILL BE ALONG
AND EAST OF A TRENTON TO LEOTI LINE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONT WILL BEGIN TO SWEEP ACROSS THE AREA LATE THIS EVENING
AND INTO EARLY TUESDAY MORNING.  A FEW THUNDERSTORMS WILL BE
POSSIBLE ACROSS THE AREA AS THE FRONT PASSES...HOWEVER NO SEVERE
THUNDERSTORMS ARE EXPECTED AT THIS TIME.  THE AREA WILL REMAIN IN A
WEATHER PATTERN THAT IS FAVORABLE FOR ISOLATED THUNDERSTORMS THROUGH
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

JRM/AIK

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.